Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Had Stage 3 colon cancer and heart valve replaced. Experiencing prickling sensation in chest. Any suggestion?

User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 101 Questions
Question
My 83 yr old mom had a heart valve replaced last year and also had a heart attack and stent 10 months later. For the past 3 days she's experiencing what she calls prickling sensation in her chest that comes and goes. Her only other complaint is that she just doesn't feel well . . . tired, weak, etc. She also had Stage 3 colon cancer between the heart valve and heart attack so the tired and weak days happen from time to time. She saw her oncologist, general physician and cardiologist all very recently. The general physician the day these sensations started. He offered no suggestions other than to call her cardiologist.
Posted Sun, 12 Aug 2012 in Cancer
 
 
Answered by Dr. Ioan Dorian OANA 1 hour later
Hi XXXXXX

Thanks for your query.

Generally speaking, the general physician was right and she should call her cardiologist, because the biggest danger in her case with those prickling sensation in her chest that comes and goes could be connected with her history of cardiac pathology.

Her general physician has performed at least an electrocardiogram?

For her stage 3 colon cancer is she undergoing any treatment at the moment?

I am looking forward to your answer.

If you have any more queries, feel free to ask.

Regards
Dr. Dorian Oana MD, PhD
Above answer was peer-reviewed by
 
Follow-up: Had Stage 3 colon cancer and heart valve replaced. Experiencing prickling sensation in chest. Any suggestion? 18 hours later
Dr. Oana,

Thanks for your reply.

Her general physician only checked her with a stethoscope and did not do an electrocardiogram. She will call the cardiologist today. She went to her doctor last week due to severe pain in her calves. The doctor took multiple blood tests for which the results are not available.

She is not receiving any treatment for her cancer. In August 2011 she had a near total colectomy and she elected not to undergo chemo. The regimen recommended was FOLFOX4 (her surgical path showed poorly differentiated and signet ring cell features). She had a CT Scan a couple of weeks ago and so far so good.

She also has been treated for Essential Thrombocythemia for about 5 years. After taking Hydroxyurea for 3 years, her platelet count was no longer controlled by the drug and she was switched to Anagrelide. Her platelet count was in 200's for many weeks and then went down to 140. The doctor reduced the level of medication and her platelet count went up to 440 over the next several weeks. My mom believes the quick increase in her platelet count is why she is experiencing pain in her calves. Do you know if there could be a correlation?

Thank you,

XXXXXXX
 
 
Answered by Dr. Ioan Dorian OANA 4 hours later
Hi XXXXXX

Thanks for your reply.

She had taken the right decision to call her cardiologist today. Please keep me updated with his opinion.

Her doctor did not do an electrocardiogram because she went to him when she had only severe pain in her calves, so she did not have prickling sensation in her chest that comes and goes at that moment.

Regarding the treatment for her cancer, at her age it is her call at the end of the day. It is still important to follow it up.

The quick increase in her platelet count could be a reason why she is experiencing pain in her calves, but let's wait for the cardiologist's opinion, because it is very important to exclude any cardiac problem in her case.

I am looking forward to keep me updated with your mother's condition.

If you have any more queries, feel free to ask.

Regards
Dr. Dorian Oana MD, PhD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor